TCE Eyed In New York Mystery Illness Outbreak

The toxin, trichloroethene (TCE) is being eyed in the New York mystery illness outbreak that has left 19, most with connections to Le Roy, NY, with Tourette’s-like symptoms.

We recently wrote that Dr. Laszlo Mechtler, vice president of the Dent Neurological Institute in Buffalo, New York described the symptoms as Conversion Disorder, which as a group is known as mass psychogenic illness. Dr. Mechtler previously told NBC News that he has seen nine girls and one boy and said the phenomena “occurs in small groups, especially girls in schools in small towns…. What happens is that one individual—the so-called index case—may have a neurological disorder…. And, then, all of a sudden, several other ladies have similar symptoms.”

In 1970, a train accident that spilled about one ton of cyanide crystals and 30,000 gallons of TCE, an industrial solvent, in what has been deemed a SuperFund site. The spill took place about four miles from Le Roy Junior-Senior High School. CNN explained that the derailment site is on the Superfund National Priorities List, meaning that this is a hazardous waste site on the Environmental Protection Agency’s (EPA) list to assess health impacts. Despite that the EPA said the derailment site “appears unrelated to the illness” and Dr. Gregory Young of the New York Department of Health told NBC News that, “We have conclusively ruled out any form of infection or communicable disease and there’s no evidence of any environmental factor” at the school, not everyone agrees.

The illness, which manifests in tics and other Tourette’s-like symptoms has been seen in 18 upstate New York students, with 14 girls and one boy from Le Roy High School alone, and one woman, bringing the total afflicted to 19. The phenomena has caught national attention and the attention of the National Institutes of Health (NIH), which recently offered a second opinion to the diagnosis provided by Dr. Mechtler. Now, said CNN, TCE is a “chemical of interest” in the case.

Marge Fitzsimmons, 36, who has lived her entire life in Le Roy, suffers from what appears to be the same disorder as the teens, recently telling NBC News she hung out at the derailment site when she was a teen and wonders if Le Roy, not “conversion order” is to blame. Fitzsimmons and the students began experiencing symptoms around the same time, last fall. Also, two girls from Corinth exhibit similar symptoms, and, one traveled to Le Roy High School with her softball team last year. She and a teammate both suffer from twitching, convulsions, and joint pain.

Although the school is more than three miles from the site of the wreck, some believe the school, built in 2006, might have been built with contaminated supplies.

Experts say TCE has a short atmospheric half-life and leaves the body rather quickly; however, acute TCE exposure can lead to adverse neurological effects such as dizziness, headache, nausea, confusion, lack of coordination, and drunk-like sensations, said the EPA. Drinking or breathing in high TCE levels can cause nervous system problems, damage to the liver and lungs, abnormal heartbeat, coma, and death.

Dr. Samuel Goldman, associate professor at the Parkinson’s Institute and Clinical Center discovered potential links between TCE and Parkinson’s disease, wrote CNN. “I am not aware of any literature on TCE that would link it to those symptoms,” Goldman told CNN about the outbreak, however. Dr. Goldman did add, “But what I told them was if they were very concerned about the effects of this spill that occurred 40 years ago, they should check their water supply for TCE.” Chronic TCE exposure is known to cause kidney cancer and nonHodgkin’s lymphoma.

This entry was posted in Health Concerns. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.